New Mexico, 2019

Hail in New Mexico, May 23 to 25, 2019

May 23 to 25, 2019 · NWS ABQ · 5 events in 1 county or zone

Multiple days of severe weather over west Texas assisted deep low level moisture return into eastern New Mexico on May 25, 2019. A potent mid level dry slot moving northeast ahead of an approaching upper level low pressure system over the western United States allowed the dryline to sharpen over the far eastern plains during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Multiple days of severe weather over west Texas assisted deep low level moisture return into eastern New Mexico on May 25, 2019. A potent mid level dry slot moving northeast ahead of an approaching upper level low pressure system over the western United States allowed the dryline to sharpen over the far eastern plains during the early afternoon. Several thunderstorms that moved northeast through Curry and Quay counties produced torrential rainfall, strong winds, and severe hail. The area around Clovis was the hardest hit with one to three inches of rainfall and quarter to half dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 10:45 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, May 23, 10:45 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1145 AM MDT Thu May 23 2019

.AVIATION...
18Z TAF CYCLE
The main changes with this TAF cycle delt with the timing and
magnitude strong winds. Wind speeds were increased at KABQ/KAEG/KSAF
with the timing delayed slightly at KLVS and KTCC. Winds are still
expected to rapidly diminish this evening. MVFR conditions have
cleared at KLVS but will remain at KTCC until about 20Z.

54

&&

.PREV DISCUSSION...325 AM MDT Thu May 23 2019...
.SYNOPSIS...
Another windy day is in store today with strong to very strong
southwest winds developing by mid to late morning and continuing
until around sunset. Cooler air will move into the northwest third
of the state behind a dry cold front with high temperatures 5 to 10
degrees cooler than yesterday. Meanwhile across eastern New Mexico,
a slight chance of thunderstorms exists over far eastern New Mexico
tonight ahead of the cold front. Chances for thunderstorms will
continue across far eastern areas Friday through the weekend. High
temperatures will warm to near average for late May during the
weekend, cooling slightly early next week across western and central
areas of the state.

&&

.DISCUSSION...
Closed upper-level low over Lake Havasu has bottomed out and is
starting to lift back northward early this morning. The associated
cold front is near the NM/AZ line moving slowly eastward. Meanwhile
across eastern NM, a backdoor cold front is dropping south and
southwestward through northeast NM. All models are now picking up on
this strong convergence, developing showers and thunderstorms near
the TX line this morning. Increased precipitation chances for far
eastern NM this morning as a result with scattered coverage
anticipated. A few showers move into far northwest NM along the
Pacific front but since the upper- level forcing remains to the west,
not expecting more than a few brief showers or possibly a
thunderstorm. And if that's not enough weather for one day, strong
to high winds are likely across portions of the forecast area today.
The strongest winds will be from the east slopes of the Tusas and
Jemez mountains east to the northeast highlands including the I-25
corridor from near Glorieta Pass north to Raton Pass. Winds should
subside rather rapidly around sunset.

Above mentioned upper low over AZ races off to the northeast tonight
and Friday but the long-wave trough over the western U.S. remains.
Dryline convection near the TX line then becomes the focus Friday
night through the weekend. ECWMF is more excited for Saturday
afternoon than the GFS and NAM which hold off convection until
Saturday night over the southeast plains.

As another closed low drops into the long- wave trough over northern
CA Sunday, the GFS and ECMWF are in very good agreement, developing
strong to severe convection in far eastern NM during the afternoon
and evening. Severe weather parameters from the GFS and ECWMF for
Sunday afternoon are text book for severe weather. The closed low
then moves east through southern UT on Monday, veering the flow aloft
enough to force the dryline and the associated convection east of
NM. Showers and storms associated with the upper low remain confined
to far northwest NM Monday and over far north- central NM Tuesday.

33

&&

.FIRE WEATHER...
Gulf moisture advection across the far eastern plains will interact
with a backdoor cold front early this morning to produce a few
wetting showers and storms as a Pacific low wobbles east toward the
Four Corners, steering the jet stream directly overhead. Strong
winds are forecast today and humidity is forecast to hit critical
threshold across much of the highlands, plains and middle RGV.
However, low to moderate Haines and below normal temperatures will
prohibit large fire growth.

The Pacific low will pull out to the northeast over the central
Rockies tonight, but the longwave trough will remained parked to our
west and will steer a Pacific dry slot over the area Friday through
the weekend. This setup will bring continued warming/drying with
increasing Haines. By Saturday afternoon across the highlands and
eastern plains, Haines values of 5 to 6 will combine with above
normal temperatures, breezy conditions and low humidity to produce a
few hours of critical fire weather conditions. A Red Flag Warning
may be needed pending fuels status. Gulf moisture will come back to
the eastern plains Friday night and bring a round of wetting storms
near the Texas border Saturday, then initiating further west across
the eastern plains on Sunday as another Pacific low dives southeast
along the California coast. Windy conditions will persist areawide
on Sunday as the upper low approaches. More wind forecast on Monday
as a Pacific front pushes through, followed by less wind and well
below normal temperatures going into the middle of next week.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ510-511-517>519-521>524-526-531>533.

High Wind Warning until 7 PM MDT this evening for the following
zones... NMZ512>516-527>529.

&&

52
Hazardous weather outlook, May 23, 2:32 AM MST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
332 AM MDT Thu May 23 2019

NMZ501>540-241130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
332 AM MDT Thu May 23 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

As another storm system approaches New Mexico from the west today,
strong to very strong winds will develop across portions of central
and northern New Mexico. Additionally, there is a chance for strong
thunderstorms near the Texas border this morning and again overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for strong to severe thunderstorms near the Texas border
continue late Friday through the weekend. Sunday is the most likely
day for afternoon and evening strong to severe storms near the Texas
line with large hail, strong outflow winds, and an isolated tornado
the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

The radar

The Cannon AFB radar (KFDX), 41 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Curry

When
May 23, 12:00 PM MST to 12:03 PM MST
Where
Curry County, 1 mi S of Broadview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.806, -103.220

Hail up to the size of nickels with heavy rainfall just south of Broadview.

Hail, Curry

When
May 23, 12:30 PM MST to 12:34 PM MST
Where
Curry County, 3 mi WNW of Ranchvale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.517, -103.369

Hail up to the size of half dollars with heavy rainfall and strong winds reported a few miles west-northwest of Ranchvale.

Hail, Curry

When
May 25, 11:38 AM MST to 11:40 AM MST
Where
Curry County, 0.57 mi E of Clovis
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.410, -103.190

Hail up to the size of nickels reported on the east side of Clovis.

Hail, Curry

When
May 25, 11:38 AM MST to 11:41 AM MST
Where
Curry County, 1.33 mi WNW of Clovis
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.420, -103.220

Hail up to the size of quarters reported at Clovis High School.

Hail, Curry

When
May 25, 11:38 AM MST to 11:41 AM MST
Where
Curry County, 1.14 mi W of Clovis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.410, -103.220

Quarter size hail on the west side of Clovis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814973, 814974, 814970, 814971, 814972.